Generic Name: diclofenac sodium
Product Name: Fenac
Indication: What Fenac is used for
Fenac is used to treat the symptoms of:
- Different types of arthritis including rheumatoid arthritis and osteoarthritis;
- Other painful conditions where swelling is a problem, such as back pain, rheumatism, muscle strains, sprains and tendonitis (e.g. tennis elbow);
- Menstrual cramps (period pain).
Action: How Fenac works
Fenac belongs to a group of medicines called Non-Steroidal Anti-inflammatory Drugs (NSAIDs). These medicines work by relieving pain and inflammation (swelling and redness).
Diclofenac sodium, a non-steroidal compound, exhibits pronounced anti-rheumatic, anti-inflammatory, analgesic, and antipyretic properties.
In rheumatic diseases, the anti-inflammatory and analgesic properties of diclofenac elicit a clinical response characterised by relief from signs and symptoms such as pain at rest, pain on movement, morning stiffness, and swelling of the joints, as well as by an improvement in function.
In addition, clinical studies have revealed that in primary dysmenorrhoea diclofenac is capable of relieving the pain and reducing the extent of bleeding. Low concentrations of diclofenac sodium inhibit the aggregation of platelets induced in vitro by collagen and by adenosine diphosphate.
The active ingredient in Fenac is diclofenac sodium. Each Fenac tablet contains either 25mg or 50 mg of diclofenac sodium.
The tablets also contain lactose monohydrate, calcium hydrogen phosphate dihydrate, microcrystalline cellulose, maize starch, sodium starch glycollate, magnesium stearaFte, colloidal anhydrous silica, methacrylic acid copolymer, triethyl citrate, purified talc, titanium dioxide, iron oxide yellow CI 77492. The tablets are gluten free.
Dose advice: How to use Fenac
Before you take Fenac
When you must not take it
Do not take Fenac if you are allergic (hypersensitive) to:
- Diclofenac (the active ingredient in this medicine) any of the other ingredients listed here other medicines containing diclofenac (e.g Voltaren Rapid tablets, Voltaren Emulgel);
- Any other NSAID.
If you are not sure if you are taking any of the above medicines, ask your doctor or pharmacist.
Symptoms of an allergic reaction to these medicines may include:
- Shortness of breath;
- Wheezing or difficulty breathing;
- Swelling of the face, lips, tongue or other parts of the body
- Rash, itching or hives on the skin.
Many medicines used to treat headache, period pain, and other aches and pains contain aspirin or NSAID medicines.
If you are allergic to aspirin or NSAID medicines and you use Fenac, these symptoms may be severe.
If you are allergic to aspirin or NSAID medicines and take Fenac, these symptoms may be severe.
Do not take Fenac if you have any of the following medical conditions:
- An ulcer (stomach or intestinal);
- Bleeding from the stomach or bowel (symptoms of which may include blood in your stools or black stools);
- Kidney or liver problems;
- Severe heart failure;
- Heart bypass surgery.
Do not take this medicine during the last three months of pregnancy.
Use of this medicine in the last 3 months of pregnancy may affect your baby and may delay labour and birth.
Do not take this medicine after the expiry date printed on the pack or if the packaging is torn or shows signs of tampering.
If it has expired or is damaged, return it to your pharmacist for disposal.
Before you start to take it
Tell your doctor if you have allergies to any other medicines, foods, preservatives or dyes.
Tell your doctor if you have, or have had, any of the following medical conditions:
- Established disease of the heart or blood vessels (also called cardiovascular disease, including uncontrolled high blood pressure, congestive heart failure, established ischemic heart disease, or peripheral arterial disease), or atherosclerotic cardiovascular disease as treatment with Fenac is generally not recommended;
- Established cardiovascular disease (see above) or significant risk factors such as high blood pressure, abnormally high levels of fat (cholesterol, triglycerides) in your blood, diabetes, or if you smoke, and your doctor decides to prescribe Fenac, you must not increase the dose above 100mg per day if you are treated for more than 4 weeks;
- A past history of ulcers (stomach or intestinal);
- Gastrointestinal problems such as stomach ulcer, bleeding or black stools, or have experienced stomach discomfort or heartburn after taking anti-inflammatory medicines in the past;
- Diseases of the bowel or inflammation of the intestinal tract such as (Crohn’s disease) or colon (ulcerative colitis);
- Past history of haemorrhoids (piles) or irritation of the rectum (back passage);
- Kidney or liver problems;
- A rare liver condition called porphyria;
- Bleeding disorders or other blood disorders (such as anaemia);
- Asthma or any other chronic lung disease that causes difficulty in breathing;
- Seasonal allergies (e.g. hay fever);
- Polyps in the nose;
- Repeated chest infections;
- Dehydration (such as by sickness, diarrhoea, before or after recent major surgery);
- Recent major surgery;
- Swollen feet.
Your doctor may want to take special precautions if you have any of the above conditions.
It is generally important to take the lowest dose of Fenac that relieves your pain and/or swelling and for the shortest time possible in order to keep your risk for cardiovascular side effects as small as possible.
Tell your doctor if you are pregnant or plan to become pregnant.
There is not enough information to recommend the use of Fenac during the first 6 months of pregnancy and it must not be used during the last 3 months. Fenac may also reduce fertility and affect your chances of becoming pregnant. Your doctor can discuss the risks and benefits involved.
Tell your doctor if you are breastfeeding or plan to breastfeed.
Breastfeeding is not recommended while taking Fenac. The active ingredient, diclofenac, passes into breast milk and may affect your baby. Your doctor will discuss the risks and benefits of taking Fenac when breastfeeding.
Tell your doctor if you are lactose intolerant.
Fenac tablets contain lactose.
Tell your doctor if you are planning to give this medicine to a child.
Safety and effectiveness in children have not been established.
Tell your doctor if you currently have an infection.
If you take Fenac while you have an infection, it may hide some of the signs of the infection (such as pain, fever, swelling or redness). This may make you mistakenly think that you are recovering or that your infection is not serious.
Your doctor will want to know if you are prone to allergies, especially if you get skin reactions with redness, itching or rash.
If you have not told your doctor about any of the above, tell them before you start taking Fenac.
Taking other medicines
Tell your doctor if you are taking any other medicines, including any that you buy without a prescription from a pharmacy, supermarket or health food shop.
Some medicines and Fenac may interfere with each other. These include:
- Other anti-inflammatory medicines e.g. aspirin, salicylates or other NSAID medicines;
- Warfarin or other “blood thinners”, medicines used to prevent blood clots;
- Digoxin, a medicine used to treat heart failure and other heart conditions;
- Lithium or selective serotonin reuptake inhibitors (SSRIs), a medicine used to treat some types of depression;
- diuretics, (medicines used to increase the amount of urine);
- ACE inhibitors or beta-blockers (medicines used to treat high blood pressure, heart conditions, glaucoma and migraine);
- Prednisone, cortisone, or other corticosteroids (medicines used to provide relief for inflamed areas of the body);
- Medicines (such as metformin) used to treat diabetes, except insulin;
- Methotrexate (a medicine used to treat arthritis and some types of cancer);
- Cyclosporin, a medicine used to help prevent organ transplant rejection or treat certain problems with the immune system;
- Trimethoprim, a medicine used to treat urinary tract infections;
- Some medicines used to treat infections (quinolone antibacterials);
- Glucocorticoid medicines, used to treat arthritis;
- Voriconazole, (a medicine used to treat fungal and yeast infections);
- Phenytoin (a medicine used to treat seizures);
- Rifampicin (an antibiotic medicine used to treat bacterial infections).
You may need to take different amounts of your medicines or to take different medicines while you are using Voltaren. Your doctor and pharmacist have more information. If you have not told your doctor about any of these things, tell him/her before you start using this medicine.
How to take Fenac
Follow all directions given to you by your doctor and pharmacist carefully.
They may differ from the information contained here.
If you do not understand the instructions, ask your doctor or pharmacist for help.
How much to take
The dose varies from patient to patient.
The usual dose starting dose to treat arthritis or other painful conditions where swelling is present is 75 to 150mg a day. For long-term treatment, your doctor may lower the dose depending on how you respond. Elderly patients may need smaller doses.
For period pain, the dose starts at 50 to 100mg a day and may be increased if necessary to a maximum of 200 mg a day.
Do not exceed the recommended dose.
Ask your doctor or pharmacist if you are unsure of the correct dose for you.
They will tell you exactly how much to take.
Follow the instructions they give you.
If you take the wrong dose, Fenac may not work as well and your problem may not improve.
How to take it
Swallow the tablets whole with a glass of water.
Do not crush or chew the tablets.
Fenac tablets have a special coating which helps to prevent stomach irritation. If you crush or chew the tablets, you will destroy the coating and increase the likelihood of a stomach upset.
When to take it
Take Fenac with or after food.
This may help reduce the possibility of stomach upset.
Fenac tablets are usually taken in 2 or 3 doses during the day.
If you forget to take it
If it is almost time for your next dose, skip the dose you missed and take your next dose when you are meant to.
Otherwise, take the missed dose as soon as you remember, and then go back to taking your tablets as you would normally.
Do not take a double dose to make up for the dose you missed.
If you are not sure what to do, ask your doctor or pharmacist.
How long to take it for
Take Fenac only for as long as your doctor recommends.
For arthritis, Fenac usually begins to work within a few hours, but it may take several weeks before you feel the full effects of the medicine.
Fenac will not cure your condition but it should help control the pain, swelling, and stiffness.
For period pain, Fenac is usually taken during each period as soon as the pain begins and continued for a few days until the pain goes away.
If you take too much (overdose)
Immediately telephone your doctor, or the Poisons Information Centre (telephone 13 11 26) for advice, or go to Accident and Emergency at the nearest hospital, if you think you or anyone else may have taken too much Fenac. Do this even if there are no signs of discomfort or poisoning.
You may need urgent medical attention.
Symptoms of an overdose may include vomiting, bleeding from the stomach or bowel, diarrhoea, dizziness, ringing in the ears or convulsions (fits).
While you are taking Fenac
Things you must do
If you are about to be started on any new medicine, remind your doctor and pharmacist that you are taking Fenac.
Tell any other doctors, dentists, and pharmacists who treat you that you are taking this medicine.
If you are going to have surgery, tell the surgeon or anaesthetist that you are taking this medicine.
NSAIDs can cause prolonged bleeding and affect kidney function.
If you become pregnant while taking this medicine, tell your doctor immediately.
Your doctor can discuss with you the risks of taking Fenac while you are pregnant.
If you get an infection while taking Fenac, tell your doctor.
Fenac may hide some of the signs of an infection (such as pain, fever, redness, swelling). You may mistakenly think that you are better or that your infection is not serious.
Visit your doctor regularly so that they can check on your progress.
Your doctor may want to take some tests (check your kidneys, liver, and blood) from time to time. This helps to prevent unwanted side effects.
If, for any reason, you have not taken Fenac exactly as prescribed, tell your doctor.
Your condition may not improve or you may have unwanted side effects if you do not take the tablets as prescribed. Also, your doctor may think that Fenac is not working for you and change your treatment unnecessarily.
Things you must not do
Do not use Fenac to treat any other conditions unless your doctor tells you to.
Do not give Fenac to anyone else, even if they have the same condition as you.
Do not take any other medicines to treat inflammation while you are taking Fenac without first checking with your doctor or pharmacist. These include:
- Other salicylates;
- Other medicines containing diclofenac;
- Other NSAIDs including gels, creams, and some period pain medications.
If you take these medicines together with Fenac, they may cause unwanted side effects.
If you need to take something for headache or fever, it is recommended that you take paracetamol. If you are not sure, check with your doctor or pharmacist.
Do not stop any other forms of treatment for arthritis that your doctor has advised.
This medicine does not replace exercise or rest programs or the use of heat/cold treatments.
Things to be careful of
Be careful driving or operating machinery until you know how Fenac affects you.
Fenac may cause dizziness, drowsiness or blurred vision in some people. If any of these occur, do not drive, operate machinery or do anything else that could be dangerous.
Elderly patients should take the minimum number of tablets that provides relief of symptoms.
Elderly patients may be more sensitive to the effects of Fenac than other adults.
After taking Fenac
Keep your tablets in the pack until it is time to take them.
If you take the tablets out of the pack they may not keep well.
Keep your tablets in a cool dry place where the temperature stays below 25°C.
Do not store Fenac or any other medicine in the bathroom or near a sink. Do not leave Fenac in the car or on window sills.
Heat and dampness can destroy some medicines.
Keep Fenac where children cannot reach it.
A locked cupboard at least one-and-a-half metres above the ground is a good place to store medicines.
If your doctor tells you to stop taking Fenac, or your tablets have passed their expiry date, ask your pharmacist what to do with any that are left over.
Schedule of Fenac
Fenac is an S4 (Prescription Only Medicine).
Side effects of Fenac
Tell your doctor or pharmacist as soon as possible if you do not feel well while you are taking Fenac.
All medicines can have side effects. Sometimes they are serious, most of the time they are not. You may need medical attention if you get some of the side effects.
If you are over 65 years of age, you may have an increased chance of getting side effects. Report any side effects to your doctor.
Do not be alarmed by this list of possible side effects.
You may not experience any of them.
Ask your doctor or pharmacist to answer any questions you may have.
Tell your doctor or pharmacist if you notice any of the following and they worry you:
- Stomach upset including nausea (feeling sick), vomiting, indigestion, cramps, loss of appetite, wind;
- Heartburn or pain behind or below the breastbone (possible symptoms of an ulcer in the tube that carries food from the throat to the stomach);
- Stomach or abdominal pain;
- Constipation, diarrhoea;
- Sore mouth or tongue;
- Altered taste sensation;
- Dizziness, lightheadedness;
- Drowsiness, disorientation, forgetfulness;
- Shakiness, difficulty sleeping, nightmares;
- Change in mood such as feeling depressed, anxious or irritable;
- Strange or disturbing thoughts or moods;
- Shakiness, sleeplessness, nightmares;
- Tingling or numbness of the hands or feet;
- Feeling of fast or irregular heartbeat;
- Unusual weight gain or swelling of arms, hands, feet, ankles or legs due to fluid build up;
- Symptoms of sunburn (such as redness, itching, swelling, blistering of the lips, eyes, mouth and/or skin) that happen more quickly than normal;
- Skin rashes, skin inflammation with flaking or peeling;
- Vision disorders (e.g. blurred or double vision);
- Hypertension (high blood pressure);
- Hair loss or thinning;
- Buzzing or ringing in the ears.
If any of the following happen, stop taking Fenac and tell your doctor immediately, or go to Accident and Emergency at the nearest hospital:
- Red or purple skin (possible signs of blood vessel inflammation);
- Severe pain or tenderness in the stomach, vomiting blood or material that looks like coffee grounds, bleeding from the back passage, black sticky bowel motions (stools) or bloody diarrhoea (possible stomach problems).
- Rash, skin rash with blisters, itching or hives on the skin; swelling of the face, lips, mouth, tongue, throat, or other parts of the body which may cause difficulty to swallow, low blood pressure (hypotension), fainting, shortness of breath (possible allergic reaction);
- Wheezing, troubled breathing, or feelings of tightness in the chest (signs of asthma);
- Yellowing of the skin and/or eyes (signs of hepatitis/liver failure);
- Persistent nausea, loss of appetite, unusual tiredness, vomiting, pain in the upper right abdomen, dark urine or pale bowel motions (possible liver problems);
- Constant “flu-like” symptoms including chills, fever, sore throat, aching joints, swollen glands, tiredness or lack of energy, bleeding or bruising more easily than normal (possible blood problem);
- Painful red areas, large blisters, peeling of layers of skin, bleeding in the lips, eyes, mouth, nose or genitals, which may be accompanied by fever and chills, aching muscles and feeling generally unwell (possible serious skin reaction);
- Signs of a possible effect on the brain, such as a sudden and severe headache, stiff neck (signs of viral meningitis), severe nausea, dizziness, numbness, difficulty in speaking, paralysis (signs of cerebral attack), convulsions (fits);
- Change in the colour or amount of urine passed, frequent need to urinate, burning feeling when passing urine, blood or excess of protein in the urine (possible kidney disorders);
- Sudden and oppressive chest pain (which may be a sign of a heart attack);
- Breathlessness, difficulty breathing when lying down, swelling of the feet or legs (signs of cardiac failure).
The above list includes very serious side effects. You may need urgent medical attention or hospitalisation. These side effects are rare.
Tell your doctor or pharmacist if you notice anything that is making you feel unwell.
Other side effects not listed above may also occur in some patients.
For further information talk to your doctor.